On estimation of a density and its derivatives

  • K. F. Cheng


Letf n (p) be a recursive kernel estimate off(p) thepth order derivative of the probability density functionf, based on a random sample of sizen. In this paper, we provide bounds for the moments of\(\left\| {f_n^{(p)} - f^{(p)} } \right\|_{L_2 } = \left[ {\smallint [f_n^{(p)} (x) - f^{(p)} (x)]^2 dx} \right]^{{1 \mathord{\left/ {\vphantom {1 2}} \right. \kern-\nulldelimiterspace} 2}} \) and show that the rate of almost sure convergence of\(\left\| {f_n^{(p)} - f^{(p)} } \right\|_{L_2 } \) to zero isO(n−α), α<(r−p)/(2r+1), iff(r),r>p≧0, is a continuousL2(−∞, ∞) function. Similar rate-factor is also obtained for the almost sure convergence of\(\left\| {f_n^{(p)} - f^{(p)} } \right\|_\infty = \mathop {\sup }\limits_x \left| {f_n^{(p)} (x) - f^{(p)} (x)} \right|\) to zero under different conditions onf.

AMS 1970 subject classification

Primary 62G05 Secondary 60F15 

Key words and phrases

Recursive kernel density derivatives almost sure convergence rates 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    Bhattacharya, P. K. (1967). Estimation of a probability density function and its derivatives,Sankhyá, A,29, 373–382.MathSciNetzbMATHGoogle Scholar
  2. [2]
    Carroll, R. J. (1976). On sequential density estimation,Z. Wahrscheinlichkeitsth.,36, 137–151.MathSciNetCrossRefGoogle Scholar
  3. [3]
    Davies, H. I. (1973). Strong consistency of a sequential estimator of a probability density function,Bull. Math. Statist.,15, 49–54.MathSciNetzbMATHGoogle Scholar
  4. [4]
    Davies, H. I. and Wegman, E. J. (1975). Sequential nonparametric density estimation,IEEE Trans. Inf. Theory, IT-21, 619–628.MathSciNetCrossRefGoogle Scholar
  5. [5]
    Deheuvals, P. (1974). Conditions necessaires et suffisantes de convergence ponctuelle presque sûre et uniforme presque sûre des estimateurs de la densité,C. R. Acad. Sci. Paris, A.278, 1217–1220.MathSciNetzbMATHGoogle Scholar
  6. [6]
    Fryer, M. J. (1977). A review of some non-parametric methods of density estimation,J. Inst. Math. Appl.,20, 335–354.MathSciNetCrossRefGoogle Scholar
  7. [7]
    Lamperti, J. (1966).Probability, W. A. Benjamin, Inc. N.Y.zbMATHGoogle Scholar
  8. [8]
    Lin, P. E. (1975). Rates of convergence in empirical Bayes problems: Continuous case,Ann. Statist.,3, 155–164.MathSciNetCrossRefGoogle Scholar
  9. [9]
    Nadaraya, E. A. (1965). On nonparametric estimates of density functions and regression curves,Theory Prob. Appl.,10, 186–190.CrossRefGoogle Scholar
  10. [10]
    Nadaraya, E. A. (1973). On convergence in theL 2-norm of probability density estimates,Theory Prob. Appl.,18, 808–811.CrossRefGoogle Scholar
  11. [11]
    Parzen, E. (1962). On estimation of a probability density function and mode,Ann. Math. Statist.,33, 1065–1076.MathSciNetCrossRefGoogle Scholar
  12. [12]
    Silverman, B. S. (1978). Weak and strong uniform consistency of the kernel estimate of a density and its derivatives,Ann. Statist.,6, 177–184.MathSciNetCrossRefGoogle Scholar
  13. [13]
    Singh, R. S. (1977a). Improvement on some known nonparametric uniformly consistent estimators of derivatives of a density,Ann. Statist.,5, 394–400.MathSciNetCrossRefGoogle Scholar
  14. [14]
    Singh, R. S. (1977b). Applications of estimators of a density and its derivatives to certain statistical problems,J.R. Statist. Soc., B,39, 357–363.MathSciNetzbMATHGoogle Scholar
  15. [15]
    Singh, R. S. (1979). On necessary and sufficient conditions for uniform strong consistency of estimators of a density and its derivatives,J. Multivariate Anal.,9, 157–164.MathSciNetCrossRefGoogle Scholar
  16. [16]
    Singh, R. S. (1981). On the exact asymptotic behavior of estimators of a density and its derivatives,Ann. Statist.,9, 453–456.MathSciNetCrossRefGoogle Scholar
  17. [17]
    Walter, G. G. (1977). Properties of Hermite series estimation of probability density,Ann. Statist.,5, 1258–1264.MathSciNetCrossRefGoogle Scholar
  18. [18]
    Walter, G. G. (1980). Addendum to “Properties of Hermite series estimation of probability density”,Ann. Statist.,8, 454–455.MathSciNetCrossRefGoogle Scholar
  19. [19]
    Wegman, E. J. (1972a). Nonparametric probability density estimation: I. A. summary of available methods,Technometrics,14, 533–546.CrossRefGoogle Scholar
  20. [20]
    Wegman, E. J. (1972b). Nonparametric probability density estimation: II. A comparison of density estimation methods,J. Statist. Comp. Simul.,1, 225–245.CrossRefGoogle Scholar
  21. [21]
    Wegman, E. J. and Davies, H. I. (1979). Remarks on some recursive estimators of a probability density,Ann. Statist.,7, 316–327.MathSciNetCrossRefGoogle Scholar
  22. [22]
    Wolverton, C. T. and Wagner, T. J. (1969). Asymptotically optimal discriminant functions for pattern classification,IEEE Trans. Inf. Theory, IT-15, 258–265.MathSciNetCrossRefGoogle Scholar
  23. [23]
    Yamato, H. (1971). Sequential estimation of a continuous probability density and mode,Bull. Math. Statist.,14, 1–12.MathSciNetCrossRefGoogle Scholar

Copyright information

© The Institute of Statistical Mathematics, Tokyo 1982

Authors and Affiliations

  • K. F. Cheng
    • 1
  1. 1.State University of New York at BuffaloBuffaloUSA

Personalised recommendations